Massachusetts, 2018

Extreme Cold and Heavy Snow in Massachusetts, January 4 to 7, 2018

January 4 to 7, 2018 · NWS ALY · 4 events in 2 counties and zones

A deep upper level trough swept across the southern US and turned northeastward offshore of the east coast from the morning of January 3 through the morning of January 4, 2018. The interaction between the cold upper trough and the relatively warmer Atlantic waters resulted in tremendous intensification of a surface low pressure system that tracked from around Miami, FL to just offshore of Cape…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A deep upper level trough swept across the southern US and turned northeastward offshore of the east coast from the morning of January 3 through the morning of January 4, 2018. The interaction between the cold upper trough and the relatively warmer Atlantic waters resulted in tremendous intensification of a surface low pressure system that tracked from around Miami, FL to just offshore of Cape Cod on January 3 and 4. A good deal of moisture wrapped into this system and was lifted across much of the East Coast, resulting in a broad area of moderate to heavy snowfall. A heavy band of snow impacted western Massachusetts from the late morning through the afternoon hours of January 4, resulting in snowfall rates up to 3 per hour and total snowfall amounts mainly in the 7 to 15 inch range. Gusty northerly winds occurred with this system as well, with gusts of 30-45 mph recorded. The winds and falling snow contributed to reduced visibility and blowing and drifting of snow. The snowfall tapered off in the evening of January 4.

As the system pulled away, brutally cold Arctic air rushed southward into Massachusetts, resulting in an extended period of extremely cold conditions from January 5 through January 7. The coldest wind chills occurred during the mornings of January 6 and 7, when frigid air combined with westerly winds gusting to 30-40 mph resulted in widespread wind chills as low as 15 to 35 degrees below zero. High temperatures on January 6 were mainly in the single digits. Many warming shelters were opened across the state as a result of the cold weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 4, 6:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jan 4, 6:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Albany NY
630 AM EST Thu Jan 4 2018

.SYNOPSIS...
A strong storm off the eastern seaboard will bring snow
to the region today, with the heaviest totals across western New
England.  As the storm passes by the area, strong northwest winds
will develop for this afternoon and into tonight, which will allow
for blowing and drifting of snow.  Frigid air will move in for
tomorrow into the weekend and with continued breezy conditions,
dangerously low wind chills are expected through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 AM EST...Strong low pressure (estimated by WPC
analysis to be around 972 mb at 09z) is located off the coast
of southeastern Virginia and continues to rapidly deepen as it
heads northward. IR satellite imagery shows a classic look of a
rapidly deepening coastal storm, with a broad shield of mid/high
level clouds expanding across our area and concentric almost
eye-like center offshore. MRMS and IR satellite imagery also
shows an area of heavy precipitation located just offshore NJ,
which is starting to spiral northwest into Long Island the NYC
area. KENX radar shows light snow is probably just starting to
reach the ground for southern areas, although surface
observations at KPOU hasn't reported snow just yet.

Based off the latest 00z GFS/ECMWF, 06z NAM, as well as other
hi-res guidance (such as the 08z 3km HRRR), light snow will
continue to expand north-northwestward through the morning
hours. Eventually, there will be a point where the precip shield
won't make anymore western progress, which will probably be
somewhere stretching from the Catskills across the Mohawk Valley
and into the southern Adirondacks. Meanwhile, steady snowfall
will be ongoing across eastern areas through the day. Latest
guidance seems to suggests that the best snowfall banding may
remain across New England, closer to the storm center as it
passes east of Long Island and Cape Cod through the day today.
As a result, our area will be on the western fringe of the storm
and seeing just the backside deformation snowfall. It's
possible that a brief period of Hudson-Mohawk convergence could
occur at the end of the storm towards evening as the low- level
flow could favor this setup for a period as well.

Snowfall should be ending for most during the evening, although
some lingering light snow may continue across the high terrain
of southern VT tonight thanks to upslope flow. In addition, some
light lake-effect may start getting going for the western
Mohawk Valley as well, although the bulk of this activity will
be across central NY.

Despite the cold air mass, NAM/GFS BUFKIT profiles suggest that
snow ratios may be somewhat variable during the event and may
not always be quite as high as previously expected for during
the day today across eastern New York. The -12 to -18 C layer
will be located 8,000 to 12,000 ft initially before crashing
down this evening. There could be a brief period early in the
day where the lift is strong enough to reach this layer and
again towards evening (especially within any possible Mohawk-
Hudson convergence), otherwise, the bulk of the day, the lift
looks under this layer, producing smaller snow crystals, which
could limit heavy accumulation. The lift looks a little stronger
across western New England, so there could be more dendritic
growth across that area, as well as higher QPF, which could
allow for more snow in that area.

Model QPF averages to be about a quarter to a third of an inch
for KALB, so based off the expected ratios (probably 10:1 to
13:1 during most of the day, with brief periods early/late of
15:1 to 20:1), about 2 to 6 inches of snow looks reasonable for
the eastern Mohawk Valley, Capital Region and the Hudson
Valley, with the heaviest totals the further east you go (such
as towards the Taconics). Heavier amounts of 6 to 8 inches still
look to occur for western New England (locally up to 10 inches
for the highest terrain). Amounts of 2 inches or less look to
occur for western and far northern areas (western Mohawk Valley
and Adirondacks), as the precip shield may only brief make it
into those areas before retracting eastward. Models still do
show some variable in QPF (especially the ensembles) so some
subtle changes to snowfall are still possible and this is still
only a low to medium confidence forecast. If ratios do wind up
better than expected due to stronger lift over the area, than
snowfall totals could still increase as well.

We continue with the Winter Weather Advisory for eastern NY and
Winter Storm Warnings for western New England. The one area we
will need to watch closely for an upgrade will be the Taconics
of eastern NY, as if the heavier QPF shifts slightly west,
warning level snowfall (7 inches in 12 hours) could occur in
that area.

The other impact will be the strong gusty winds developing
during the afternoon, as the very deep storm passes by off the
coast. W-NW winds will increase to 15 to 25 mph with gusts of 25
to 40 mph. This will allow for blowing/drifting snowfall late
today into tonight. So, despite the snow totals that may come up
short of advisory criteria, the blowing snowfall certainly
justifies the advisory in place.

Temps will reach the mid teens to mid 20s today before crashing
this evening into tonight. Temps will fall to -10 F to 0 over
the high terrain and other outlying areas late tonight to just
the single digits for the Capital Region, mid-Hudson Valley and
NW CT. With the gusty winds continuing into tonight, wind chills
values will start to become rather dangerous. Wind Chill Warning
starts for much of the region at 1 AM tonight, although the most
dangerous wind chill values will occur during the short term
period.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Extremely frigid temperatures and dangerously low wind chill
values will be the main threat during the short term period.
Wind Chill Warning in effect for everywhere except mid-Hudson
Valley and southern Litchfield CT (and an advisory will likely
be needed for those areas).

Temperatures on Friday are expected to hold steady or even
slightly fall, as strong CAA occurs behind the departing storm.
In addition, a strong pressure gradient will be in place,
allowing for the gusty winds to continue. Some gusts of 25 to 40
mph will continue, with the strongest gusts across the higher
terrain and within the Mohawk Valley into the Capital Region. Temps
will only be in the single digits (and probably below zero for
the high terrain) and along with the gusty winds, it will feel
below zero everywhere.

Some additional light snow showers and flurries are expected
during the day Friday, especially for northern and western
areas, thanks to the upper level trough moving across the area
picking up some lake moisture. Any additional accumulation looks
rather light and will be blowing around thanks to the continued
gusty winds.

The winds will diminish slightly, but it will still be fairly
breezy for Friday night. As temperatures continue to fall, wind
chill values will really become dangerous for Friday night.
Temps everywhere will be below zero, with readings of -10 to -20
over the Adirondacks. With the breezy conditions, wind chill
values will range -15 to -30 for southern areas and -20 to -40
for northern areas. Frostbite can occur in as little as 10
minutes under these conditions!

Temperatures will only rise slightly for Saturday. There has
only been a handful times in recorded history (since 1874) that
Albany hasn't risen above 0 during a day and this could make
that list (right now, we have a forecast high of 1). Most areas
will remain below zero and those that do will only be in the low
single digits. Winds will still be breezy, although not quite as
strong as Friday. Still could be some gusts 20-30 mph, so wind
chill values will remain a serious threat even during the day.
It should be dry for most areas, although cannot rule out some
lingering lake effect flurries for western areas, with the
stronger activity remaining closer to the lakeshore across
western and central NY.

By Saturday night, winds will start to diminish and skies will
be fairly clear. This will allow for the coldest night of this
stretch. All areas will be colder than -5 F, with readings even
of -10 to -15 F common in the Capital Region. Northern and high
terrain areas will be -15 to -30 F, so even with the decreasing
wind, there will still be a serious threat for frostbite and
hypothermia for anyone unprepared for this severe cold.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Moderating temperatures through the period and considerable
disagreements in guidance Tuesday and beyond.  Deep mean upper
troughing relaxes a bit Sunday and Monday with flat upper ridging
and  boundary layer temperatures responding and warming as a result.
Upper energy from the Great Lakes tracks through our region late
Sunday night through Monday night with clouds and some potential
periods of light snow.

Warm advection and isentropic lift will support the periods of
precipitation and at this time, it looks like surface to boundary
layer temperatures through the period stay below freezing through
the period.  This would minimize chances for mixed precipitation but
noting how guidance has been inconsistent from run to run, cannot
rule out some mixed precipitation, especially with boundary layer
freezing line so close to our region. Still, the current overall
consensus from sources of guidance is predominantly periods of light
snow Sunday night through Monday night. Snow shower activity could
linger through Tuesday before everything exits the region.

By Wednesday, there are considerable differences in sources of
guidance with some guidance building some mean ridging and continued
warming over our region, while other guidance has flat upper
troughing and a strong boundary layer thermal gradient around or
just north of our region.  Siding with a blend of guidance until a
consensus in guidance develops.  This would indicate some cooling
behind the cold front Tuesday into Wednesday but not as much cooling
as we have seen recently.

Highs Sunday in the teens but around 10 to lower teens northern
areas. Highs Monday in the upper 20s to lower 30s. Highs Tuesday
before a potential cold frontal passage in the 30s but upper 20s
northern areas. Highs Wednesday in the 20s but lower to mid
teens northern areas.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A rapidly strengthening low pressure system will track
northeastward off the eastern seaboard through tonight.

MVFR conditions will develop between 12Z-17Z at all TAF sites as
bands of snow associated with the coastal storm will slowly build
north from the southeast. Indicating VCSH 2-3 hours before steadier
snow begins.  It appears a rapid drop to IFR conditions should occur
at KPOU and KPSF between roughly 12Z-16Z, with IFR/IFR conditions in
light to moderate snow and some blowing snow continuing much of the
day, before gradual improvements after 22Z.

At KGFL and KALB, there remains some uncertainty regarding how far
north and west steadier bands of snow extend. At this time, have
indicated conditions dropping to IFR at KALB between roughly 16Z-
18Z, and persisting until at least 23Z before improving. At KGFL,
have an even shorter period of IFR, with lower probability of
steadier snow reaching KGFL. If it does, best chances for IFR appear
to be between 19Z-23Z.

Some lingering snow shower and blowing snow activity could extend
through tonight and indicating 5-6SM in snow showers and blowing
snow at KALB, KPSF and KPOU through 12Z.  With less snow and less
chances for snow shower activity during through the night at KGFL,
just indicating VCSH.

North to northeast winds at 5-10 Kt will increase to 8-12 Kt with
some gusts of 20-30 Kt developing by late this morning into the
afternoon, before backing into the northwest. Some gusts could
exceed 30 Kt at times later this afternoon, especially at KPSF.
Gusty north to northwest winds will continue at all TAF sites
through tonight.

Outlook...

Friday Night: Low Operational Impact. Breezy NO SIG WX.
Saturday: Low Operational Impact. Breezy NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Chance of SN.
Monday: Moderate Operational Impact. Likely SN.
Monday Night: Moderate Operational Impact. Likely SN.
Tuesday: Moderate Operational Impact. Chance of SHSN.

&&

.HYDROLOGY...
Very cold temperatures are expected through the remainder of the
week and into the weekend, which will continue to allow for
river and lake ice to increase and thicken.

Some snowfall is expected today into tonight, with the heaviest
totals across eastern areas. This snow won't have any immediate
impact on rivers and streams. Some additional snow showers are
expected across western areas due to lake-effect for tonight
into Friday as well.

With very cold temperatures in place, isolated freeze-up ice
jams may occur over the weekend across the Adirondacks and
southern Green Mountains of Vermont. River gauges may experience
erratic readings due to the ice. River and stream levels are
expected to hold steady or slightly rise due to ice build up in
the river channels.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Warning from 1 AM Friday to 7 AM EST Sunday for
     CTZ001.
     Winter Storm Warning until 1 AM EST Friday for CTZ001-013.
NY...Winter Weather Advisory until 1 AM EST Friday for NYZ058>061-
     063>066.
     Wind Chill Warning from 1 AM Friday to 7 AM EST Sunday for
     NYZ032-033-038>043-047>054-058-061-063-066-082>084.
     Winter Weather Advisory until 7 AM EST Friday for NYZ032-033-
     038>043-047>054-082>084.
MA...Wind Chill Warning from 1 AM Friday to 7 AM EST Sunday for
     MAZ001-025.
     Winter Storm Warning until 1 AM EST Friday for MAZ001-025.
VT...Wind Chill Warning from 1 AM Friday to 7 AM EST Sunday for
     VTZ013>015.
     Winter Storm Warning until 7 AM EST Friday for VTZ013>015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...NAS
AVIATION...NAS
HYDROLOGY...Frugis
Hazardous weather outlook, Jan 4, 4:51 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
451 AM EST Thu Jan 4 2018

CTZ001-MAZ001-025-051200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
451 AM EST Thu Jan 4 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northern Litchfield County in
northwestern Connecticut and the Berkshires of western
Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts to the National Weather Service.

VTZ013>015-051200-
Bennington-Western Windham-Eastern Windham-
451 AM EST Thu Jan 4 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Bennington and Windham Counties
in southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts to the National Weather Service.

CTZ013-051200-
Southern Litchfield-
451 AM EST Thu Jan 4 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for southern Litchfield County in northwestern
Connecticut.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind chill values are expected to reach dangerously low values on
Friday through Sunday morning. A Wind Chill Advisory will be needed.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts to the National Weather Service.

NYZ058-061-063-066-051200-
Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess-
451 AM EST Thu Jan 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for the eastern Catskills and
central and southern Taconics of eastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts to the National Weather Service.

NYZ038>040-047>054-051200-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
451 AM EST Thu Jan 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for the Mohawk and Schoharie
Valleys, Helderbergs, Greater Capital Region and northern Taconics of
eastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts to the National Weather Service.

NYZ032-033-041>043-082>084-051200-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Northern Fulton-Southeast Warren-
Southern Washington-
451 AM EST Thu Jan 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for the western and southern
Adirondacks and Lake George Saratoga Region of eastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts to the National Weather Service.

NYZ059-060-064-065-051200-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
451 AM EST Thu Jan 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for the mid-Hudson Valley of
eastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind chill values are expected to reach dangerously low values on
Friday through Sunday morning. A Wind Chill Advisory will be needed.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 extreme cold/wind chill. Local standard time, as filed.

Heavy Snow, Northern Berkshire

When
January 4, 7:00 AM EST to 6:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Heavy Snow, Southern Berkshire

When
January 4, 7:00 AM EST to 6:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Berkshire

When
January 5, 1:00 AM EST to January 7, 7:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Berkshire

When
January 5, 1:00 AM EST to January 7, 7:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734118, 734119, 733851, 733852.